Alabama, 2007

Heavy Snow in Alabama, February 1 to 2, 2007

February 1 to 2, 2007 · NWS HUN · 4 events in 4 counties and zones

A low pressure system tracked through the western and northern Gulf of Mexico and brought a flow of moisture northward into the Tennessee Valley. This resulted in a wintry mix of precipitation including snow, sleet and freezing rain beginning by late evening on January 31st, and lasting through the early morning hours of February 1st.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A low pressure system tracked through the western and northern Gulf of Mexico and brought a flow of moisture northward into the Tennessee Valley. This resulted in a wintry mix of precipitation including snow, sleet and freezing rain beginning by late evening on January 31st, and lasting through the early morning hours of February 1st. Warmer air drawn northward changed the wintry precipitation to rainfall or drizzle by mid to late morning. Snow amounts ranged from 1 to 2 inches across far northern Alabama and southern middle Tennessee, with some sleet accumulation mixed in. Freezing rain produced only minor ice accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 31, 10:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 31, 10:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1015 PM CST WED JAN 31 2007

.UPDATE...
NUMEROUS REPORTS OF SLEET HAS BEEN REPORTED ACROSS CENTRAL AL INTO
CENTRAL PORTIONS OF MS. HAVE NOT HEARD OF ANY REPORTS OF
ACCUMULATIONS AT THIS TIME. LOCAL RADARS SHOWING LIGHT SLEET MOVING
INTO OUR CWA AS WE SPEAK...WITH NO REPORTS OF ACCUMULATIONS YET.
TEMPS ARND THE AREA ARE STILL IN THE 30 TO 35 DEGREE RANGE. EXPECT
TEMPS TO DROP ANOTHER 3 TO 4 DEGREES DUE EVAP COOLING.

BY 3 AM SHOULD HAVE A SLEET/SNOW MIX ACROSS MOST OF THE AREA. BY
DAYBREAK ENOUGH MID LEVEL WARMING SHOULD BEGIN TO CHANGE
SLEET/SNOW TO RA/FZRA. AREA SOUTH OF THE TN RIVER WILL SEE MAINLY
RAIN MAYBE MIXED WITH FZRA. AREAS NORTH OF TN RIVER COULD STILL
SEE A LITTLE SLEET/SNOW AN HOUR OR TWO LONGER...BUT THIS WILL ALSO
TURN OVER TO RAIN/FZRA. BUT BY 9 AM ALL AREAS SHOULD BE RAIN...EXCEPT
THE HIGHER TERRAIN OF NE AL/SRN MID TN. EXPECT EVEN THESE LOCATIONS
TO BE ALL RAIN BY LATE MRNG.

AS FOR THE ZONES WILL DO SOME REWORDING AND TWEAK TEMPS. WILL ALSO
KEEP WINTER ADVISORY THE SAME...TILL 9 AM. WILL KEEP ACCUMULATIONS
ARND ONE INCH WITH A LITTLE MORE NORTH OF THE TN RIVER AND A
LITTLE LESS SOUTH OF THE TN RIVER.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY UNTIL 9 AM THURSDAY FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN AL...
     JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...AND MORGAN.

TN...WINTER WEATHER ADVISORY UNTIL 9 AM THURSDAY FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...AND MOORE.

&&

07
Hazardous weather outlook, Jan 31, 11:25 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1125 PM CST WED JAN 31 2007

ALZ001>010-016-TNZ076-096-097-011200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1125 PM CST WED JAN 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

AREAS OF LIGHT SLEET WILL CONTINUE TO OVERSPREAD THE TENNESSEE
VALLEY...WITH THIS PRECIPITATION EVENTUALLY MIXING WITH AND CHANGE
OVER TO SNOW THROUGH 3 AM ACROSS THE ENTIRE AREA. PERIODS OF LIGHT
SNOW...MIXED WITH SLEET...WILL CONTINUE PRIOR TO DAYBREAK... BEFORE
GRADUALLY MIXING WITH AND CHANGING OVER TO RAIN AND FREEZING RAIN.
THIS CHANGEOVER WILL OCCUR FIRST ACROSS AREAS GENERALLY SOUTH OF THE
TENNESSEE RIVER BETWEEN 3 AND 6 AM...WITH AREAS TO THE NORTH SEEING
A CHANGEOVER BETWEEN 5 AND 8 AM. THE POTENTIAL FOR LIGHT FREEZING
RAIN AND SLEET WILL CONTINUE THROUGH AROUND 9 AM...BEFORE TURNING TO
ALL RAIN BY LATE THURSDAY MORNING.

SNOW AND SLEET ACCUMULATIONS WILL AVERAGE AROUND 1 INCH...WITH
LESSER AMOUNTS EXPECTED ACROSS CULLMAN COUNTY. LOCALLY HIGHER
AMOUNTS APPROACHING TWO INCHES WILL POSSIBLE...ESPECIALLY ALONG
THE ALABAMA AND TENNESSEE STATE LINE AND INTO SOUTHERN MIDDLE
TENNESSEE. A LIGHT ACCUMULATION OF ICE IS ALSO EXPECTED...WITH
ACCUMULATIONS UP TO ONE TENTH OF AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ADDITIONAL REINFORCING COLD FRONTS ARE EXPECTED FRIDAY NIGHT AND
AGAIN ON MONDAY. LIMITED MOISTURE WILL PREVENT SIGNIFICANT
PRECIPITATION DEVELOPMENT WITH EITHER FRONT BUT THESE SYSTEMS WILL
KEEP THE TENNESSEE VALLEY IN A COLD WEATHER PATTERN.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL MAY BECOME NECESSARY FOR
WINTER WEATHER OPERATIONS BETWEEN MIDNIGHT AND 9 AM THURSDAY
MORNING.

MR/SS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Lauderdale

When
February 1, 12:00 AM CST to February 2, 6:00 AM CST
Where
Lauderdale forecast zone
Reported by
COOP Observer
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Heavy snow up to 2 inches was reported.

Heavy Snow, Lawrence

When
February 2, 12:00 AM CST to 7:00 AM CST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Heavy snow up to 2.5 inches was reported.

Heavy Snow, Jackson

When
February 2, 2:00 AM CST to 11:00 AM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Heavy snow up to 2 inches was reported.

Heavy Snow, Dekalb

When
February 2, 2:00 AM CST to 11:00 AM CST
Where
Dekalb forecast zone
Reported by
COOP Observer
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Heavy snow up to 2 inches was reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14444, 14443, 14439, 14440.